Did you know that eczema steroids withdrawal is actually a real thing? After using steroids for years and years once you stop things can turn back ugly pretty fast, or they will just stop working on their own. Topical steroid withdrawal syndrome (TSWS or TSW) can occur when a person abruptly stops using topical steroids on their skin after years of frequent use.
While all symptoms may not be present in one person, here are the twelve most common signs of topical steroid withdrawal:
1. Worsening of your rash and increases redness as you skin is no longer responding to topical steroids and other drug treatments.
2. Skin thinning - it crinkles easily, and you can see underlying blood vessels.
3. Skin depigmentation or dark pigmentation - seen as either white patches on the skin or dark brown/grey areas of the skin, commonly seen near the knees, elbows and on the face, but can occur anywhere topical steroids are used.
4. Stretch marks on the skin (aka. atrophic striae) - these can look like stripes across the skin and they are a sign your skin is low in zinc and other minerals.
5. Skin swelling - your skin can look puffy and swollen, and it can be tender to touch.
6. Burning and stinging of the skin - especially when you apply topical products such as skin creams and cleansers (even the gentle ones).
7. Pimple-like bumps (papules), nodules and pustules - bumps appear and look like acne. Also known as 'steroid acne' or 'pustular psoriasis'.
8. Extensive wrinkling of skin (premature skin ageing) - some patients call this 'elephant skin', especially seen above the knees, arms and hands but it can occur anywhere on the body.
9. Loss/thinning of hair and/or loss of eyebrows - your hair may fall out in clumps.
10. Cracked skin - especially on the corners of the mouth, lips and hands.
11. Frequent skin infections - requiring antibiotic treatment.
12. Increased itch - the itch is getting worse and there seems to be no relief in sight.
13. Noticing rashes spreading to other areas of your body you have never had eczema before
Symptoms reverse and improve over time, especially with nutritional support which speeds up the recovery process.
Steroids never tend to fix the real issues but instead mask it, mostly only healing the top layer of skin but leaving the troubled skin underneath irritated and problematic causing it to come right back when the steroids are discounted. That is why it so important that we pay attention to our bodies and its triggers. Breakouts can be caused by an array of things- one main thing being allergies. If you don’t treat the root cause but instead use a steroid for that one area it is prone to happen over and over until you stop coming in contact with those specific allergens. Now here you are 10 years from when you first started using the steroids with the same issue- eczema. These steroids are doing nothing but harming our skin and bodies even more not even actually fixing the real problem. That is why going to all-natural products were so important to me. Giving my body the natural things because the toxic ones end up doing even more damage.
Shop our all-natural affordable skincare collection today.